Alert archive / Nevada / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 2, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at May 18, 2011, 2:08 PM PDT for Eureka County, Nevada. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2011, 2:08 PM PDT (21:08 UTC)
- Expired
- May 18, 2011, 2:30 PM PDT
- In force
- 22 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
County Eureka County, NV
The radar
The Elko radar (KLRX), 42 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
035 WUUS55 KLKN 182108 SVRLKN NVC011-182130- /O.NEW.KLKN.SV.W.0002.110518T2108Z-110518T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ELKO NV 208 PM PDT WED MAY 18 2011 THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA... THIS INCLUDES THE CITY OF EMIGRANT PASS... * UNTIL 230 PM PDT * AT 201 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF EMIGRANT PASS...AND MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... INTERSTATE 80 NEAR EMIGRANT PASS. EMIGRANT PASS... PRECAUTIONARY/PREPAREDNESS ACTIONS... SIGNIFICANT ACCUMULATIONS OF HAIL MAY CREATE HAZARDOUS TRAVEL ON INTERSTATE 80 NEAR EMIGRANT PASS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4062 11618 4059 11645 4079 11649 4082 11625 TIME...MOT...LOC 2107Z 349DEG 16KT 4071 11634 $$ TURNER
2 follow-up statements
000 WWUS55 KLKN 182120 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 220 PM PDT WED MAY 18 2011 NVC011-182130- /O.CON.KLKN.SV.W.0002.000000T0000Z-110518T2130Z/ EUREKA NV- 220 PM PDT WED MAY 18 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM PDT FOR NORTH CENTRAL EUREKA COUNTY... AT 213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR EMIGRANT PASS...MOVING SOUTH AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... EMIGRANT PASS... INTERSTATE 80 NEAR EMIGRANT PASS... PRECAUTIONARY/PREPAREDNESS ACTIONS... SIGNIFICANT ACCUMULATIONS OF HAIL MAY MAKE TRAVEL HAZARDOUS ALONG INTERSTATE 80 NEAR EMIGRANT PASS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 4062 11618 4059 11645 4079 11649 4082 11625 TIME...MOT...LOC 2118Z 349DEG 16KT 4066 11633 $$ TURNER
753 WWUS55 KLKN 182130 SVSLKN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 230 PM PDT WED MAY 18 2011 NVC011-182137- /O.EXP.KLKN.SV.W.0002.000000T0000Z-110518T2130Z/ EUREKA NV- 230 PM PDT WED MAY 18 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL EUREKA COUNTY WILL EXPIRE AT 230 PM PDT... RADAR CONTINUES TO INDICATE A STRONG THUNDERSTORM NEAR EMIGRANT PASS NEAR INTERSTATE 80. THE STORM HAS WEAKENED BELOW SEVERE LEVELS AND THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...ACCUMULATIONS OF SMALL HAIL MAY MAKE TRAVEL DIFFICULT NEAR EMIGRANT PASS THROUGH 245 PM. && LAT...LON 4062 11618 4059 11645 4079 11649 4082 11625 TIME...MOT...LOC 2127Z 349DEG 16KT 4062 11632 $$ TURNER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:53 AM PDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 18, 8:53 AM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 853 AM PDT WED MAY 18 2011 .SYNOPSIS...A STRONG STORM SYSTEM WILL BRING WIDESPREAD RAIN AND SNOW SHOWERS TO NEVADA THROUGH THURSDAY. ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH THIS AFTERNOON. GRADUALLY IMPROVING WEATHER IS EXPECTED FRIDAY AND SATURDAY. && .UPDATE...PLAN ON NO CHANGES TO INHERITED FORECAST THIS MORNING. A BRIEF BREAK OF SUNSHINE AROUND ELKO/SPRING CREEK THIS MORNING BUT IT WILL NOT LAST MUCH LONGER. ATMOSPHERE QUITE UNSTABLE...WITH 12Z KLKN SOUNDING GIVING A CONVECTIVE TEMPERATURE OF 42...WHICH IS WHAT WE HAVE CURRENTLY. GIVEN THIS...RADAR ALREADY INDICATES NUMEROUS SHOWERS DEVELOPING ACROSS NORTHERN NEVADA. SHOWERS WILL BE MOST WIDESPREAD THIS AFTERNOON AND EVENING AS PLENTIFUL MOISTURE WRAPS INTO NE NEVADA FROM UTAH AND IDAHO. GIVEN THE INSTABILITY...FULLY EXPECT LIGHTNING AND THUNDER FROM THE STRONGER CELLS BEGINNING AROUND 11 AM. ALSO...NEW 12Z NAM KEEPS THICKNESSES AT ELKO NO HIGHER THAN 546-547 DM ALL DAY...SO EXPECT A VARIETY OF PRECIP TYPES...RAIN/SNOW PELLETS/SNOW WITH THE SHOWERS AND THUNDERSTORMS. WRAPAROUND RAIN AND SNOW WILL CONTINUE ESPECIALLY INTO ELKO COUNTY THROUGH THURSDAY MORNING. BT && .PREV DISCUSSION... /ISSUED AT 349 AM / SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE THROUGH FRIDAY...WITH A POSSIBLE BREAK FRIDAY NIGHT AND MOST OF SATURDAY...BEFORE ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE GREAT BASIN. SHORT TERM...TODAY THROUGH THURSDAY. IR SATELLITE SHOWS THE DEFINED SOUTHERN BOUNDARY OF THE UPPER LOW CENTERED OVER NEVADA THIS MORNING...HIGHLIGHTED WITH SOME CIRRUS ALONG THE 120KT JET OVER SOUTHERN CALIFORNIA. UNSEASONABLY COOL...VERY UNSETTLED WEATHER FOR THE GREAT BASIN THROUGH THURSDAY. THE COLDER CLOUD TOPS OVER THE LKN CWFA ARE GENERALLY EAST OF THE RUBY MOUNTAINS THIS MORNING AND OVER SE WHITE PINE COUNTY. 4 INCHES OF SNOW WAS REPORTED EARLY THIS MORNING ON CONNERS PASS IN WHITE PINE COUNTY AT 7700 FEET WHERE THE MODELS ARE INDICATING A VORT LOBE DIGGING SE WITH THE TROUGH. HAS BEEN SNOWING IN KELY FOR SEVERAL HOURS NOW WITH AIRPORT TEMPS SHOWING ABOVE FREEZING. LOWER ROADWAYS SHOULD NOT BE A PROBLEM IN GENERAL BUT AROUND AN INCH OF SNOW ACCUMULATION IS POSSIBLE IN SOME LOCATIONS BEFORE THIS VORT FEATURE LIFTS OUT THIS MORNING. OTHERWISE AROUND THE CWFA...WHERE WE ACTUALLY HAVE RADAR COVERAGE...SHOWERS ARE SCATTERED IN NATURE. STILL CONVECTIVE...LAST LIGHTNING STRIKE OCCURRED ALONG THE WESTERN LANDER COUNTY BORDER AROUND 0730Z. A CLOUDY COLD DAY TODAY WITH NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS. THE UPPER LOW WILL DIG SOME MORE TODAY AND CARRY MOST OF THE ENERGY EAST OF THE FORECAST AREA. VERY UNSTABLE AIR MASS TODAY...WILL KEEP THUNDERSTORM COVERAGE AT ISOLATED. WILL SEE SOME WRAP-AROUND PRECIPITATION TONIGHT AND THURSDAY. MODELS ARE MAINLY FOCUSING THE WRAP-AROUND EFFECT IN NE ELKO COUNTY. LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. AT THE BEGINNING OF THIS FORECAST PERIOD...THE EC...GEM AND GFS DEPICT A FOUR CORNERS LOW...WITH RIDGING FROM BRITISH COLUMBIA TO THE CALIFORNIA COAST. MODELS IN FAIRLY GOOD AGREEMENT WITH THE UPPER LEVEL LOW PUSHING NEARLY DUE NORTHWARD INTO WYOMING AND MONTANA...WHILE THE RIDGE MOVES OVER THE SILVER STATE...AND WITH THE NEXT TROF RAPIDLY CLOSING IN ON THE WEST COAST. EXPECTING A BATCH OF PACIFIC MOISTURE TO MOVE INTO THE REGION BY SATURDAY...RESULTING IN UNSETTLED WEATHER...KEPT POPS INTO MIDWEEK. THE GFS40 HAS PROJECTED 700MB TEMPS BETWEEN +2C TO -2C...KEEPING THE SNOW LEVELS VERY HIGH. AVIATION...PRECIPITATION WILL BEGIN AS ISOLATED TO SCATTERED...BUT AS THE DAY UNFOLDS...THE JET WILL MOVE INTO NEVADA...MAKING THE ATMOSPHERE MORE UNSTABLE. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AT KWMC...KEKO...AND KELY. FIRE WEATHER...NUMEROUS RAIN AND SNOW SHOWERS TODAY WITH ISOLATED THUNDERSTORMS ALL ZONES. THUNDERSTORMS THIS EVENING SHOULD BE MAINLY OVER ZONE 455 AND 457...AGAIN ISOLATED IN NATURE. UNSETTLED WEATHER WITH RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH FRIDAY WITH A POSSIBLE BREAK FRIDAY NIGHT THROUGH MOST OF SATURDAY...THEN ANOTHER LOW PRESSURE SYSTEM WILL BRING MORE RAIN AND SNOW LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK. HYDROLOGY...MOST RIVERS AND STREAMS ARE SUBSIDING. THE HUMBOLDT RIVER IS RISING SLOWLY AS HIGH FLOWS WORKS ITS WAY OUT OF THE SMALLER CHANNELS...HOWEVER NO FLOODING IS FORECAST ON THE HUMBOLDT THROUGH THIS WEEK. THERE IS A GOOD AMOUNT OF QPF IN THE FORECAST...HOWEVER CURRENT RIVER FORECASTS DO NOT SHOW MUCH RESPONSE TO ADDITIONAL PRECIP. TRENDS WILL BE MONITORED IN CASE ISOLATED BASINS RECEIVE ENOUGH PRECIP TO CAUSE CONCERN. FLOODING...MARYS RIVER NEAR DEETH WILL CREST TONIGHT NEAR 6.9 FEET AND THEN BEGIN TO DECREASE THROUGH THE REST OF THE WEEK. SALMON FALLS CREEK NEAR JACKPOT CONTINUES TO SLOWLY RISE...HOWEVER THE GAUGE IS SHOWING SIGNS OF LEVELING OFF AND WILL LIKELY BEGIN DECREASING IN THE NEXT 24-36 HOURS. FLOOD WARNINGS REMAIN IN EFFECT FOR THESE TWO SITES. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 99
In the hours before
Special weather statement, May 18, 1:40 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 140 PM PDT WED MAY 18 2011 NVZ032-034-182115- RUBY MOUNTAINS/EAST HUMBOLDT RANGE NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV- 140 PM PDT WED MAY 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 215 PM PDT... AT 138 PM PDT...STORM SPOTTERS REPORTED STRONG THUNDERSTORMS NEAR ELKO AND SPRING CREEK...MOVING SOUTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM. ACCUMULATIONS OF SNOW PELLETS ARE POSSIBLE. * LOCATIONS IMPACTED INCLUDE... ELKO... SPRING CREEK... LAMOILLE... SOUTH FORK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4065 11538 4057 11576 4082 11581 4088 11556 TIME...MOT...LOC 2039Z 349DEG 13KT 4074 11565 TURNER
Special weather statement, May 18, 2:03 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ELKO NV 203 PM PDT WED MAY 18 2011 NVZ030>032-036-182145- HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY NV- 203 PM PDT WED MAY 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANDER... NORTHWESTERN EUREKA...WESTERN ELKO AND SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 245 PM PDT... AT 155 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SEVERAL STRONG THUNDERSTORMS FROM 20 MILES EAST OF WINNEMUCCA TO NEAR CARLIN...MOVING SOUTH AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. ICE AND SNOW PELLETS...OR SMALL HAIL...MAY CAUSE ICE ACCUMULATIONS ON INTERSTATE 80 AND HAZARDOUS TRAVEL. * LOCATIONS IMPACTED INCLUDE... INTERSTATE 80... DUNPHY... ARGENTA AND BATTLE MOUNTAIN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4045 11624 4074 11741 4116 11727 4085 11607 TIME...MOT...LOC 2100Z 000DEG 22KT 4078 11674 TURNER
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:14 PM PDT | Special Weather Statement | LKN | Lander | 31 min |
| May 18, 1:40 PM PDT | Special Weather Statement | LKN | Elko | 35 min |
| May 18, 2:03 PM PDT | Special Weather Statement | LKN | 42 min | |
| May 18, 2:34 PM PDT | Special Weather Statement | LKN | Elko | 26 min |
| May 18, 2:38 PM PDT | Special Weather Statement | LKN | 22 min | |
| May 18, 3:10 PM PDT | Special Weather Statement | LKN | 50 min | |
| May 18, 3:56 PM PDT | Special Weather Statement | LKN | 49 min | |
| May 18, 4:32 PM PDT | Special Weather Statement | LKN | Elko | 43 min |
| May 18, 4:55 PM PDT | Special Weather Statement | LKN | 50 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.